Alert archive / Minnesota / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 8, NWS Twin Cities, MN

April 28, 2025Brown County, Watonwan County, Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at Apr 28, 2025, 3:09 PM CDT for Brown County, Watonwan County, Minnesota. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 28, 2025, 3:09 PM CDT (20:09 UTC)
Expired
Apr 28, 2025, 3:45 PM CDT
In force
36 min
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Brown County, MN, Watonwan County, MN

The radar

The Minneapolis radar (KMPX), 111 km from the middle of the area, began a volume at 20:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 28, 12:29 PM CDTTornado WatchSPC10 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 8.2 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2025-04-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2025-04-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 323 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
592 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
323 m²/s²
0-3 km storm-relative helicity
334 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

681 
WUUS53 KMPX 282009
SVRMPX
MNC015-165-282045-
/O.NEW.KMPX.SV.W.0008.250428T2009Z-250428T2045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
309 PM CDT Mon Apr 28 2025

The National Weather Service in the Twin Cities has issued a

* Severe Thunderstorm Warning for...
  Brown County in south central Minnesota...
  Northern Watonwan County in south central Minnesota...

* Until 345 PM CDT.

* At 309 PM CDT, a severe thunderstorm was located near Comfrey, or 
  30 miles southwest of New Ulm, moving northeast at 60 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind
           damage to roofs, siding, and trees.

* Locations impacted include...
  New Ulm, St. James, Sleepy Eye, Springfield, Butterfield, Hanska, 
  Comfrey, Darfur, La Salle, Evan, Cobden, Sveadahl, Essig, New Ulm 
  Airport, Flandrau State Park and Searles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter inside a well-built structure and stay away from 
windows. This storm is capable of producing damaging winds and large 
hail.

A Tornado Watch remains in effect until 800 PM CDT Monday for a 
portion of south central Minnesota.

&&

LAT...LON 4419 9510 4428 9495 4428 9487 4440 9487
      4446 9480 4443 9470 4441 9470 4442 9469
      4440 9467 4440 9464 4438 9462 4435 9450
      4436 9450 4433 9445 4427 9441 4426 9437
      4411 9437 4388 9486 4411 9486 4411 9510
TIME...MOT...LOC 2008Z 232DEG 53KT 4410 9501

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

CTG
2 follow-up statements
350 
WWUS53 KMPX 282022
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
322 PM CDT Mon Apr 28 2025

MNC015-165-282045-
/O.CON.KMPX.SV.W.0008.000000T0000Z-250428T2045Z/
Brown MN-Watonwan MN-
322 PM CDT Mon Apr 28 2025

...SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM CDT 
FOR BROWN AND NORTHERN WATONWAN COUNTIES...

At 322 PM CDT, a severe thunderstorm was located 5 miles southwest 
of Sleepy Eye, or 16 miles west of New Ulm, moving northeast at 60 
mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage
         to roofs, siding, and trees.

Locations impacted include...
  New Ulm, St. James, Sleepy Eye, Butterfield, Hanska, Comfrey, 
  Darfur, La Salle, Evan, Cobden, Sveadahl, Essig, New Ulm Airport, 
  Flandrau State Park and Searles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter inside a well-built structure and stay away from 
windows. This storm is capable of producing damaging winds and large 
hail.

Tornadoes can develop quickly from severe thunderstorms. Seek 
shelter immediately in an interior room on the lowest floor of a 
well-built structure.

A Tornado Watch remains in effect until 800 PM CDT Monday for a 
portion of south central Minnesota.

&&

LAT...LON 4428 9487 4440 9487 4446 9480 4444 9477
      4443 9470 4441 9470 4442 9469 4440 9467
      4440 9464 4438 9462 4435 9450 4436 9450
      4433 9445 4432 9445 4427 9441 4426 9437
      4411 9437 4388 9486 4411 9486 4411 9501
TIME...MOT...LOC 2009Z 232DEG 53KT 4411 9499

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

CTG
156 
WWUS53 KMPX 282035
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
335 PM CDT Mon Apr 28 2025

MNC015-165-282045-
/O.CON.KMPX.SV.W.0008.000000T0000Z-250428T2045Z/
Brown MN-Watonwan MN-
335 PM CDT Mon Apr 28 2025

...SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM CDT 
FOR SOUTHEASTERN BROWN AND NORTHERN WATONWAN COUNTIES...

At 335 PM CDT, a severe thunderstorm was located 6 miles northwest 
of New Ulm, moving northeast at 60 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage
         to roofs, siding, and trees.

Locations impacted include...
  New Ulm, St. James, Sleepy Eye, Butterfield, Hanska, Darfur, La 
  Salle, Sveadahl, Essig, Searles, Flandrau State Park and New Ulm 
  Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter inside a well-built structure and stay away from 
windows. This storm is capable of producing damaging winds and large 
hail.

Tornadoes can develop quickly from severe thunderstorms. Seek 
shelter immediately in an interior room on the lowest floor of a 
well-built structure.

&&

LAT...LON 4411 9486 4424 9481 4438 9462 4435 9450
      4436 9450 4433 9446 4433 9445 4432 9445
      4427 9441 4426 9437 4411 9437 4388 9486
TIME...MOT...LOC 2022Z 232DEG 53KT 4423 9477

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

CTG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 28, 1:54 PM CDT, 1 hour 15 minutes earlier. Its key messages:

  • Tornado Watch in SW MN likely to be expanded eastwards as threat progresses eastwards this afternoon and evening. All hazards possible with large hail, strong winds, and potential longer track tornadoes possible.
  • Quiet weather after Monday with cooler temperatures through the weekend, warming above normal next week.
  • Little to no chance for rainfall through next weekend.
Area forecast discussion, Apr 28, 1:54 PM CDT, 1 hour 15 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
154 PM CDT Mon Apr 28 2025

.KEY MESSAGES...

- Tornado Watch in SW MN likely to be expanded eastwards as threat
progresses eastwards this afternoon and evening. All hazards
possible with large hail, strong winds, and potential longer track
tornadoes possible.

- Quiet weather after Monday with cooler temperatures through
  the weekend, warming above normal next week.

- Little to no chance for rainfall through next weekend.

&&

.UPDATE...
Issued at 115 PM CDT Mon Apr 28 2025

An area of horizontal convective roll clouds are present on
satellite imagery across SW MN. Some agitated CU have blossomed
further west along a pre-frontal trough. These have quickly
developed into thunderstorms across far eastern South Dakota &
southwest Minnesota. These storms have prompted a Tornado Watch
across portions of SW/W/WC Minnesota. Additional watches may be
required downstream (east).

The storms across E SD/SW MN will continue to intensify over the
next few hours with a few becoming severe capable of producing
damaging winds/large hail/tornadoes. The atmospheric recovery with
in the pre-frontal trough contains surface instability values of
1500 to 2500+ J/kg and favorable effective shear (40+ kts). Surface
temperatures are in the low to mid 70s with sfc Tds in the mid to
upper 60s. There is weak capping ahead of the pre-frontal trough
that may erode by mid afternoon & support additional convective
initiation. Hi-res guidance has remained inconsistent with what
exactly evolves this afternoon. Current forecast thoughts suggest
we'll see a line of embedded supercells form and track from W MN to
S MN over the next several hours. These storms will be in the "best"
environment capable of supporting all severe hazards, including
potential for a strong tornadoes. These storms may cycle and
continue to produce severe as they track ENE. Central Minnesota and
western Wisconsin remain in play. Additional convection should
develop closer to the sfc low pressure with a isolated to scattered
strong to severe storms too. These storms should be capable of
producing damaging wind, large hail, and a tornado or two as well
but the better environment for tornadoes is across S MN/N IA.

&&

.DISCUSSION...
Issued at 153 PM CDT Mon Apr 28 2025

Please see Update section above for more details about ongoing
severe weather, including potential for further severe weather this
afternoon and evening...

Tuesday through this weekend...

Wrap around showers are expected on the western side of the tilting
upper level trough early on Tuesday as the storms will have pushed
east of the region and over the Great Lakes overnight. Winds behind
the surface front out of the northwest will bring in some cooler air
which looks to linger over the next few days as high pressure keeps
the airmass stagnant until later in the week, at which point we
quickly turn things around with warmer temperatures into the weekend
and beyond. As the upper level trough migrates eastwards, our 500-
300mb flows will flatten out and become zonal with the left entrance
of the upper level jet streak migrating towards east-central
Wisconsin, aiding subsidence alongside surface high pressure. We
could see some isolated drizzle or weak showers on Thursday as a
broad upper level trough swings through central Canada, with subtle
height falls along the far southern fringe providing just enough
omega to squeeze out some droplets. Given subsidence the few days
before, PWAT values will be low and we will have surface level dry
air to overcome such that anything more than a few hundredths would
be an achievement given the meager forcing. Dry conditions resume on
Friday with a western CONUS ridge building through the weekend with
weak southerly flow at the surface advecting some warmer air towards
the area and upper level flow become northwesterly on the eastern
side of the ridge. The southerly surface winds and ridge will lock
in some warmer temperatures as we head into next week, with
ensembles favoring temperatures reaching into the 80s early next
week and not looking to stop through the first week of May.

In terms of rainfall and active weather, bigger systems remain
absent with longer range ensemble membership showing quite a bit of
variance into next week with roughly 30 to 40 percent of members
within the GEFS showing a chance for some stronger rainfall and
perhaps some storms by the middle of next week. Given the time
range, this is fairly close to climatology such that there should
not be too much stock placed within this for now as we will need to
get within the 7 day time range to truly build some confidence in
our next major system.

&&

.AVIATION /18Z TAFS THROUGH 18Z TUESDAY/...
Issued at 115 PM CDT Mon Apr 28 2025

MVFR/IFR SHRA/TSRA this afternoon and evening from west to east
across all sites. OVC ceilings will become BKN/SCT near RWF and is
anticipated to trend eastward over the next few hours. However, TSRA
has already developed west of AXN and RWF to which will impact all
sites over the next several hours. Have tightened up a few
tempo groupings slightly based off of current reflectivity. Most
sites can expect TSRA to clear after 03z although wrap around
-SHRA is possible through 12z tomorrow morning. Southerly winds
will increase this afternoon with gusts between 25-35kts. Sites
can expect a southwesterly veer in winds by 22-02z during
frontal passage then becoming lighter out of the northwest
tomorrow afternoon.

KMSP...A line of convection has developed near the MN/SD border.
Continuing to monitor forward progress but may need to push current
tempo timing up sooner.

/OUTLOOK FOR KMSP/
TUE...MVFR/-SHRA possible prior to 12z. Wind NW 10-20 kts.
WED...VFR, chc MVFR/-SHRA late. Wind SSE 10-15 kts.
THU...MVFR, chc -SHRA. Wind NW 10-20 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.

&&

UPDATE...BPH
DISCUSSION...TDH
AVIATION...Dunleavy
Hazardous weather outlook, Apr 28, 2:23 PM CDT, 46 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
223 PM CDT Mon Apr 28 2025

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
291930-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
223 PM CDT Mon Apr 28 2025

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...Tonight.

Numerous severe thunderstorms are likely this afternoon and early
evening. There is a Moderate Risk of severe thunderstorms (level
4 of 5) across much of the area. Very large hail, damaging winds,
and tornadoes are likely. A few strong tornadoes are possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will likely be needed.

In the hours before

Special weather statement, Apr 28, 9:24 AM CDT, 5 hours 45 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
924 AM CDT Mon Apr 28 2025

MNZ053-061>063-WIZ014-023-281500-
Washington MN-Anoka MN-St. Croix WI-Ramsey MN-Polk WI-Chisago MN-
924 AM CDT Mon Apr 28 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN RAMSEY...NORTHERN
WASHINGTON...NORTHWESTERN ST. CROIX...EAST CENTRAL ANOKA...
SOUTHEASTERN CHISAGO AND SOUTH CENTRAL POLK COUNTIES UNTIL 10 AM
CDT...

At 924 AM CDT, Doppler radar was tracking a strong thunderstorm over
Vadnais Heights, or 8 miles north of St. Paul, moving northeast at
55 mph.

HAZARD...Wind gusts up to 40 mph and half inch size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is possible.

Locations impacted include...
  St. Paul, Maplewood, Roseville, Oakdale, Shoreview, White Bear
  Lake, Lino Lakes, Forest Lake, Stillwater, Hugo, Vadnais Heights,
  New Richmond, Lake Elmo, Mahtomedi, Scandia, Somerset, Osceola,
  St. Croix Falls, Dresser and Star Prairie.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 4512 9313 4516 9313 4543 9253 4508 9249
      4499 9313
TIME...MOT...LOC 1424Z 238DEG 48KT 4506 9308

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

TDH

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 28, 7:44 AM CDTSpecial Weather StatementMPXWright31 min
Apr 28, 8:18 AM CDTSpecial Weather StatementMPXWright27 min
Apr 28, 8:28 AM CDTSpecial Weather StatementMPXKandiyohi32 min
Apr 28, 9:24 AM CDTSpecial Weather StatementMPXRamsey, Washington36 min
Apr 28, 3:39 PM CDTTornado WarningMPXMeeker, Stearns, Wright36 min
Apr 28, 3:45 PM CDTSevere Thunderstorm WarningMPXBlue Earth, Brown, Nicollet, Watonwan45 min
Apr 28, 3:53 PM CDTSevere Thunderstorm WarningMPXMartin67 min
Apr 28, 4:10 PM CDTSevere Thunderstorm WarningMPXBenton, Morrison, Stearns35 min
Apr 28, 4:14 PM CDTTornado WarningMPXBenton, Sherburne, Stearns, Wright31 min
Apr 28, 4:24 PM CDTTornado Warning Tornado observedMPXBlue Earth, Faribault, Martin36 min
Apr 28, 4:38 PM CDTSevere Thunderstorm WarningMPXBlue Earth, Le Sueur, Rice, Scott, Waseca37 min
Apr 28, 4:43 PM CDTTornado WarningMPXBenton, Isanti, Mille Lacs, Sherburne22 min
Apr 28, 4:52 PM CDTSevere Thunderstorm WarningMPXBlue Earth, Faribault, Freeborn, Martin, Waseca38 min
Apr 28, 5:00 PM CDTTornado Warning Tornado observedMPXBlue Earth, Faribault, Waseca45 min
Apr 28, 5:20 PM CDTTornado WarningMPXLe Sueur, Rice, Steele, Waseca25 min
Apr 28, 5:29 PM CDTSevere Thunderstorm WarningMPXBlue Earth, Faribault, Freeborn, Martin, Steele, Waseca46 min
Apr 28, 5:41 PM CDTTornado WarningMPXSteele19 min
Apr 28, 5:44 PM CDTTornado WarningMPXGoodhue, Rice31 min
Apr 28, 5:56 PM CDTTornado WarningMPXGoodhue, Rice, Steele34 min
Apr 28, 6:15 PM CDTSevere Thunderstorm WarningMPXGoodhue, Rice, Steele45 min
Apr 28, 6:15 PM CDTSevere Thunderstorm WarningMPXFaribault, Freeborn, Steele, Waseca45 min
Apr 28, 6:24 PM CDTTornado WarningMPXFaribault, Freeborn36 min
Apr 28, 6:28 PM CDTSevere Thunderstorm WarningMPXGoodhue47 min
Apr 28, 6:56 PM CDTSevere Thunderstorm WarningMPXFaribault, Freeborn, Steele34 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.